Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 155, NWS Louisville, KY

May 10, 2003Shelby County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 10, 2003, 4:10 PM EDT for Shelby County, Kentucky. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2003, 4:10 PM EDT (20:10 UTC)
Expired
May 10, 2003, 4:30 PM EDT
In force
20 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Shelby County, KY

The radar

The Louisville radar (KLVX), 74 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 149 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
149 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
754 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

416 
WUUS53 KLMK 102010
SVRLMK
KYC211-102030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
410 PM EDT SAT MAY 10 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SHELBY COUNTY IN NORTH CENTRAL KENTUCKY

* UNTIL 430 PM EDT

* AT 405 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CHESTNUT GROVE...OR ABOUT 24 MILES EAST OF
  LOUISVILLE...MOVING EAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CROPPER AROUND 415 PM EDT
  BAGDAD AROUND 420 PM EDT

LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING
ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL
THIS STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER
LINES.

LAT...LON 3820 8530 3835 8529 3832 8498 3819 8503

$$

SMALLCOMB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:15 PM EDT, 1 hour 55 minutes earlier.

Area forecast discussion, May 10, 2:15 PM EDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
215 PM EDT SAT MAY 10 2003

MUCH OF OUR FORECAST AREA (FA) SC INDIANA, NC KY AND EC KY HAVE BEEN
UPGRADED TO A HIGH RISK OF SEVERE. SC AND SE SECTIONS IN A MODERATE
RISK.

WE THINK THAT ISOLATED TO SCATTERED MULTICELLULAR TO SUPERCELLULAR
STORMS WILL DEVELOP LATE THIS AFTERNOON AND EVENING IN JUICED UP AIR
WITH SFC THETA E MAX/CAPES ARND 3500 J/KG AND AMPLE LO LVL SHEAR
ACRS THE FA. LATE THIS EVENING...WE LIKE THE FASTER GFS SOLUTION
BECAUSE OF THE STRENGTH OF THIS SYSTEM...AN INTENSE SQUALL LINE/
LONG LIVED DERECHO WILL LIKELY BE ENTERING/TRANSISTIONING INTO OUR
NWRN MOST FA BETWEEN 02 AND 04Z WITH BOWING SEGMENTS/EMBEDDED
ISOLATED TORNADOES AND DAMAGING WINDS ALONG THE LENGTH OF THE LINE.
BY 08Z THE LINE SHUD BE EXITING OUR SERN MOST FA.

LO PRESSURE ACRS ERN KS BEGINNING TO DEEPEN ATTM WITH GREATEST
PRESSURE FALLS ACRS NWRN IL. DEEPENING LOW PROGGED TO TRACK TOWARD
THOSE PRES FALLS TO SRN WI BY 06Z WITH COLD FROPA IN THE WAKE OF
AFOREMENTIONED DERECHO. WINDS TO INCREASE AT ALL LEVELS TNGT AS
115KT UPR LVL JET STREAK REACHES THE MID MSP VLY. LOW LVL WINDS
PROGGED AT 65K...ENHANCING LOW LEVEL SHEAR.

AFTER FROPA LATE TNGT...MUCH DRIER/STABLE AMS SURGES IN RESULTING IN
DRY AND SEASONABLY MILD WX THRU AT LEAST TUE.

.EXTENDED NOTES...
DAY 4-7 PERIOD SOMEWHAT UNSETTLED WITH CHCS FOR PCPN WED-THU,
HOWEVER PER MODEST SPREAD IN SOLUTIONS FROM 0Z GFS ENSEMBLES, THE
EVOLUTION IS UNCLEAR. MID-LEVEL ENERGY NOW IN GULF OF ALASKA FCST BY
6Z GFS TO CARVE OUT SIG TROF OVER ERN CONUS WED, WITH WEAK SFC TROF
ALLOWING FOR SOME ISO-SCT PCPN OVER LMK FA THROUGH THU. ECMWF, AND
SOME OF THE GFS ENSEMBLE MEMBERS, TAKE MOST OF THE ENERGY AND CREATE
DEEP EWD MVG LOW OVER DESERT SW, KEEPING ORGANIZED PCPN AWAY FROM FA
UNTIL PERHAPS FRI.

OVERALL, WILL CONTINUE LOW CHC PCPN WED-THU PER GFS ENSEMBLE MEANS,
WHICH LEAN GENERALLY TWDS OPERATIONAL GFS SOLN. PER 6Z GFS BUFKIT
DATA, FCSTING -SHRA ON WED WITH OVERALL INSTABILITY LOOKING MINIMAL,
BUT -TSRA POSSIBLE ON THU WHEN LOW/MID LEVEL LAPSE RATES INCR. WILL
KEEP FRI-SAT DRY ATTM, AS FA LOOKS TO BE ON UPSTREAM SIDE OF 500MB
TROF IN GENERAL AREA OF SYNOPTIC SCALE SUBSIDENCE.

.LMK...NONE.

KIRKPATRICK/XXV
Hazardous weather outlook, May 10, 1:05 PM EDT, 3 hours 5 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-111100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
105 PM EDT SAT MAY 10 2003

...SIGNIFICANT SEVERE WEATHER EPISODE FORECAST THIS AFTERNOON AND
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A VERY WARM, MOIST, AND UNSTABLE AIRMASS WILL REMAIN IN THE OUTLOOK
AREA THROUGH THE OVERNIGHT HOURS. THERE WILL BE A CHANCE OF
THUNDERSTORMS THIS AFTERNOON AND EVENING, WITH THE HIGHEST CHANCES
ALONG AND NORTH OF I-64. IN THIS ATMOSPHERE, ANY THUNDERSTORMS THAT
DO FORM COULD QUICKLY REACH SEVERE LIMITS, POSSIBLY PRODUCING LARGE
HAIL AND DAMAGING WINDS. THERE IS ALSO A POTENTIAL, SHOULD THESE
STORMS FORM ALONG RESIDUAL BOUNDARIES, THAT ISOLATED TORNADOES MAY
FORM.

A MORE SIGNIFICANT RISK OF SEVERE WEATHER IS FORECAST FOR TONIGHT.
THE STORM PREDICTION CENTER HAS OUTLINED A HIGH RISK FOR SEVERE
STORMS ALONG AND NORTH OF A BOWLING GREEN TO LEXINGTON LINE, WITH A
MODERATE RISK SOUTHEAST OF THAT LINE. A STRONG COLD FRONT WILL
APPROACH THE LOWER OHIO VALLEY AFTER DARK. AS THE SYSTEM REACHES THE
OUTLOOK AREA, THUNDERSTORMS WILL ORGANIZE INTO A SQUALL LINE OUT
AHEAD OF THE COLD FRONT.

THE SQUALL LINE SHOULD REACH THE INTERSTATE 65 CORRIDOR BETWEEN
MIDNIGHT AND 3 AM, AND THE BLUEGRASS REGION AFTER 3 AM. DAMAGING
WIND GUSTS UP TO 80 OR EVEN 90 MPH WITHIN BOW ECHO THUNDERSTORMS,
AND LARGE HAIL TO THE SIZE OF GOLFBALLS ARE THE PRIMARY THREATS.
WIDESPREAD STRAIGHT-LINE WIND DAMAGE IS POSSIBLE WITH THIS LINE OF
STORMS. HOWEVER, DUE TO THE STRENGTH OF THE SYSTEM AND THE SHEAR IN
THE ATMOSPHERE, ISOLATED TORNADOES ARE POSSIBLE WITHIN THIS LINE.
THERE IS ALSO A GOOD POTENTIAL FOR FLOODING WITH THIS LINE OF
THUNDERSTORMS, CONSIDERING THE HIGH AMOUNTS OF MOISTURE IN THE
ATMOSPHERE, AND THE FACT THAT SOILS REMAIN NEARLY SATURATED OVER MANY
LOCATIONS FROM PRIOR RAINFALLS.

SINCE THIS LOOKS TO BE A LATE NIGHT EVENT, YOU SHOULD ENSURE THAT
YOUR NOAA WEATHER RADIO IS TURNED ON, OR LEFT IN ALERT MODE, SO THAT
YOU CAN BE AWAKENED SHOULD SEVERE WEATHER APPROACH YOUR AREA. STAY
TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA, OR VISIT WEATHER.GOV ON
THE INTERNET, FOR FURTHER UPDATES AND ADDITIONAL DETAILS ON THIS
POTENTIAL SEVERE WEATHER SITUATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS AND AMATEUR RADIO NETWORKS SHOULD BE PREPARED FOR
ACTIVATION, PARTICULARLY TONIGHT. SPOTTERS AND LAW ENFORCEMENT
OFFICIALS, ARE ENCOURAGED TO REPORT SEVERE WEATHER OR FLOODING TO
THE NATIONAL WEATHER SERVICE IN LOUISVILLE.

SMALLCOMB

In the hours before

Local storm report, May 10, 3:40 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
340 PM EDT SAT MAY 10 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    NEW ALBANY                IN   WIND DAMAGE
05/10/03   FLOYD                          A TREE DOWN AT
                                          INTERSECTION OF MCDONALD
                                          LANE AND OXFORD DRIVE.
                                          REPORTED BY FIRE DISPATCH.

RES
Local storm report, May 10, 4:06 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
406 PM EDT SAT MAY 10 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    NEW ALBANY                IN   WIND DAMAGE
05/10/03   FLOYD                          A TREE DOWN AT
                                          INTERSECTION OF MCDONALD
                                          LANE AND OXFORD DRIVE.
                                          REPORTED BY FIRE DISPATCH.

0350 PM    ANCHORAGE                 KY   WIND DAMAGE
05/10/03   JEFFERSON                      TREES DOWN AND BLOCKING
                                          SOME ROADS. REPORTED BY LAW
                                          ENFORCEMENT.

RES

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 3:19 AM EDTSevere Thunderstorm WarningLMKTrimble26 min
May 10, 3:34 PM EDTSevere Thunderstorm WarningLMKJefferson26 min
May 10, 4:27 PM EDTSevere Thunderstorm WarningLMKFranklin33 min
May 10, 5:21 PM EDTSevere Thunderstorm WarningLMKBourbon24 min
May 10, 5:46 PM EDTSevere Thunderstorm WarningLMKBourbon, Nicholas14 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.